Sedative Withdrawal Symptoms and Signs and Detoxification
Sedative withdrawal symptoms can be relieved and controlled by gradually tapering the drug's regular dosage. s
Sedatives and tranquilizers are also called central nervous system depressants. These drugs affect the central nervous system and slow brain activity. Sedatives are used to treat anxiety and sleep disorders like insomnia. Sedatives may be habit-forming, and chronic use can lead to sedative withdrawal syndrome.
There are different types of sedatives, which include barbiturates, benzodiazepines, and non-benzodiazepine sleep medications. Barbiturates are often used in surgery as general anesthesia but are not recommended for sleep disorders due to a higher risk of overdose. Benzodiazepines are medications used in treating short-term insomnia, anxiety, muscle spasms, and agitation. Non-benzodiazepine sleep medications offer the same medical benefits as benzodiazepines but have fewer side-effects and lower risk of addiction or dependence.
Benzodiazepines and barbiturates are indicated for controlling alcohol withdrawal syndrome and can also be used as cross-acting agents in detoxification. However, when the body becomes accustomed to the sedative’s effects, drug tolerance and dependence can develop.
Some sedatives can also induce physical and psychological dependence even at therapeutic doses. Abrupt discontinuation from the drug is not recommended as it may result in sedative withdrawal symptoms and rebound effects.
Withdrawing from Sedatives: Treatment Methods and Options for Help
The sedative withdrawal process is characterized by three stages of symptoms. The first stage is the minor withdrawal phase where a sedative dependent individual experiences anxiety, tremors, agitation, elevated systolic blood pressure, and sleeping problems. Stage two of the withdrawal phase often includes auditory and visual hallucinations, heart palpitations, high diastolic blood pressure, and vomiting. Delirium tremens occurs in stage three of the withdrawal phase, accompanied by derealization and the inability to recognize familiar persons or objects.
Sedative withdrawal symptoms can be relieved and controlled by gradually tapering the drug’s regular dosage. Gradual dosage reduction is done to prevent the second and third stages of withdrawal symptoms. It can also prevent seizures and prevent another drug dependency, which can be induced by drug substitution.
Withdrawal symptoms may also be treated with medications. Sedative dependents with mental illnesses are prescribed with medications that are indicated for psychological disorders like generalized anxiety disorder and other depressive symptoms.
Detoxing, Addiction Treatment Rehab and Recovery
Sedative dependents that experience withdrawal syndrome can also benefit from detoxification. When a person chooses to undergo detoxification he or she must agree to refrain from using sedatives, other than those prescribed or administered by the attending physician. Detoxification can be completed in an outpatient or inpatient facility.
Detoxification should be performed with tremendous care, as abrupt withdrawal from the drug can cause undesirable withdrawal symptoms. While detoxification from chronic use of benzodiazepines is rarely life-threatening, withdrawing from long-term barbiturate use can result in adverse and harmful side effects.
After detoxification, sedative dependents can choose to enter a drug rehabilitation center where he or she can continue pharmacologic treatments. Inside a drug rehab, the patient undergoes counseling and drug abstinence for a longer time. There are also self-help and support groups inside a drug rehab.
Recovering from sedative dependence outside of the detox and rehab facility is the time when the rehabilitated drug-dependent fights drug and substance dependence on their own. Most reformed addicts join a local support group within their community. Many support groups use a 12-step approach in helping their members maintain a state of sobriety.
Many sedative users do not always know that they can develop drug tolerance and dependence from the chronic use of sedatives and other CNS depressants. Some sedative dependents cannot stop because they are afraid of experiencing sedative withdrawal symptoms.
If you or a loved one needs help in treating sedative dependence and withdrawal, do not hesitate to call 1-888-658-5242. This is a free hotline number where you can get information about sedative dependence, detox and rehabilitation options, and support groups for treating sedative addiction.
|Sedative Information at a Glance|
|Form, Intake, and Dosage||Interactions and Complications|
|Effects and Adverse Reactions||Substance Abuse|
|Physiological Problem Signs and Symptoms||Dependence and Addiction Issues|
|Legal Schedules and Ratings|
Questions and Answers (FAQ)
How Long Do Sedative Withdrawals Last?
The duration of withdrawals depends completely upon the length of time a patient has been taking the medication and how dependent they have become. A typical withdrawal timeline last anywhere between one week and several months.
Do You Have a List Popular Slang or Street Names for Sedatives?
Liquid Ecstasy, Benzos, Hypnotics, Ever Clear, Scoop
Are There any Home Remedies for Getting Clean Safely?
Although some people believe that flushing the body out with water can help provide relief while getting clean, there is no proven home remedy to help ease detox symptoms. For the best results, it is better to forego alternative methods and seek professional help. Rehabilitation centers have proven methods to help relieve the process in a safe, natural way.
How Long Does it Take to Detox from Sedatives?
The length of the detoxing process depends on the duration of sedative use as well as the amount of the substance taken. The average detox timeline lasts anywhere from 5 days to several weeks.